Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Having increased weight gain. Noticed swelling in legs and ankles. What is the reason?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 1583 Questions
Have filled out previous form for hyperthyroidism but since u are here i will ask you instead. I have increased weight gain dramatically over the last six months , my legs around the knees and ankles are swelling everyday , for an eg: i can wear loose socks and still when i take them off after an hour i have big dents in my ankles and if i lean on my leg anywhere for any period of time i will leave a dent and swell significantly, i also swell in my wrist, arm area. I also a problem with any wound i may get turns purple some times infects and this includesw old scars.
Posted Thu, 5 Dec 2013 in General Health
Answered by Dr. Basheer Ahamed 3 hours later
Brief Answer: Pedal edema... Detailed Answer: Hello, I am not sure if you are looking for a particular doctor here. But as your query is unattended for awhile now, I would like to help you with your question. The symptoms that you describe is referred as pedal edema. In the back ground of a thyroid problem (you mentioned ?hyperthyroidism), pedal edema may be secondary to hypothyroidism. Hyperthyroidism the symptoms will be weight loss, increase appetite and heat intolerance. A similar symptoms is noted in patients with anemia, low protein, a group of antihypertensive drugs and in patients with renal problem / heart illness. You haven't mentioned that you are on any medication and that you have a renal / heart illness. In this circumstance, I advice my patients to undergo thyroid function test (T3, T4 and TSH) and complete hemogram to start with. Further test and treatment will be based on the results. Your physician will know about the tests. In the meanwhile keep your limbs elevated and avoid tight foot wears. Hope the answer helps you. Let me know if you need clarifications Regards.
Above answer was peer-reviewed by
Follow-up: Having increased weight gain. Noticed swelling in legs and ankles. What is the reason? 1 hour later
Hi Thank you for replying i had to pop out to check on a friend who is also sick and i have written his symptoms to you. Anyway back to me, I'm not sure what hypothyroidism is my friend mentioned it and asked me to ask you if you thought it might have something to do with my Thyroid and if i should get it checked out. I also should tell you that i take no other medication apart from being on the Methadone programme (85mg) daily. U also said hypothyroidism the symptom would be weight loss, but i have definetly gain at least 5 stone over the last 6 months and i am having no success losing it. I have had the feeling that something else was going on for some time now as my wrist to elbow shows wat looks like to me water retention, its normal at the wrist then it sort of balloons out and down to my elbow making me look like my arms are very fat. My knees are also not the normal looking knee either there is extra fat, water (water) around the knee also, my legs from knee down especially my ankles swell every day, i also find them very tender. I have been given some urinary tract herbal tablets for water retention, would you recommend me starting to take these?? Or would you have some other recommendations you could suggest. I'm also trying to lose weight but to know success.
Answered by Dr. Basheer Ahamed 20 hours later
Brief Answer: Hypothyroidism. Detailed Answer: Hello, Hypothyroidism is a sort of underactive thyroid. Here thyroid gland does does not produce certain hormones which are important to the various functions of the body. In hypothyroidism there is weight gain. Weight loss is seen in hyperthyroidism(Overactive thyroid). You have no other medical history. So it is recommended to undergo evaluation. I would advise thyroid function test and complete hemogram as I have mentioned in my early answer. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor